Thunderstorm Wind, Sioux
- When
- June 11, 5:18 AM CST
- Where
- Sioux County, 0.69 mi S of Middleburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.110, -96.070
Thunderstorms produced damaging winds at several locations in northwest Iowa just after daybreak on June 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds at several locations in northwest Iowa just after daybreak on June 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 2:15 AM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT WED JUN 11 2008
.DISCUSSION...
DVLPMNT OF SCT TSTMS WITH INCRGLY MOIST AND UNSTBL AIR ARRIVNG FROM
THE S SEEMS TO BE FINALLY TAKING PLACE AND SHORT TERM MODELS MAY
HAVE A DECENT HANDLE ON CONVECTN THRU THE MRNG. HINTS CONT TO SHOW
ESPLY ON STLT BESIDES CURNT BATCH WSW OF AREA OUT BY VTN. EXPECT
THIS DVLPMNT TO CONT TO EXPAND ENEWD WITH SOME POTENTL FOR SVR
STORMS IN CURNT WATCH AREA N OF I90 THRU 13Z. MEANWHILE...SAME HINTS
OF DVLPMNT SHOW OVER ERN NE AS WELL. WITH EXPECTD DVLPMNT OF THESE
STORMS AND MOVMNT NEWD INTO FLOOD WATCH AREA ERY THIS MRNG...HAVE
ELECTD TO MOVE UP WATCH FOR NWRN IA AND PART OF SWRN MN TO ERY
MRNG...13Z. WHILE ERY MRNG ACTVTY MAY BE JUST SCT...SOME STORMS MAY
STILL PRODUCED LCL AREA OF HVY RAIN AHD OF THE POTENTL FOR MORE
WDSPRD HVY RAIN THIS AFTN INTO TNGT. THIS LATETR SCENARIO STILL
STANDS WELL SUPPORTD BY GUIDNCE WHICH HAS BEEN PRETTY CONSISTNT
SINCE YSTDY MRNG. MEANWHILE...SVR POTENTL WILL SHIFT FROM NRN FCST
AREA ERY THIS MRNG SWD AND EWD FOR THIS AFTN AND EVE...WITH SPC MDT
RISK AREA OVER MAINLT NWRN IA LOOKNG OK.
NOT MUCH CHANGE IN FCST TEMPS FOR TDA FROM ERYR FCST. TEMPS SHUD BE
SEASNBLY COOL W AND N TO WARM AND HUMID SE S OF WRMFNT.
AFTER HVY/SVR CONVECTN THIS EVE...STORMS SHUD GRDLY DIE DOWN LATE
TNGT AS WK CDFNT MOVES OVER AND SE OF AREA. SOME CHC SPOTTY STORMS
THU WITH UPPER TROF STILL W OF AREA. FRI AND SAT LOOK DRY MOST OF
FST AREA BUT HAVE LEFT IN SPOTTY PCPN MENTN FOR TRAILING LOBE OF
UPPER LO FRI...AND NEXT WV APPCHG FROM THE NRN ROCKIES SAT/SAT NGT.
THIS THREAT SHUD INCRS OVER AREA SUN AS WV ARRIVES AND MOVES THRU
AREA. ON THIS SCHEME HAVE ALSO LEFT MON DRY. TEMPS AFT TDA SHU BE
GNLY SEANBL WITH A LTL WARM PEAK FOR SAT.
&&
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...FLASH FLOOD WATCH TODAY AND TONIGHT FOR MNZ081-089-090.
IA...FLASH FLOOD WATCH TODAY AND TONIGHT FOR IAZ002-003-012>014-
020>022-031-032.
NE...NONE.
&&
WILLIAMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 426 AM CDT WED JUN 11 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 426 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS TODAY AND THIS EVENING ARE LIKELY TO PRODUCE A FEW SEVERE STORMS WITH WINDS GUSTS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE. THE RISK OF SEVERE STORMS IS BOTH WEST OF THE JAMES RIVER AND NORTH OF INTERSTATE 90 THIS MORNING. THE RISK OF SEVERE STORMS MAY CONTINUE IN THESE AREAS THIS AFTERNOON...BUT THE GREATEST THREAT OF SEVERE STORMS WILL SHIFT TO NORTHWEST IOWA FOR LATE THIS AFTERNOON AND EARLY TONIGHT. FLOODING... MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS DURING THE NEXT FEW DAYS. THE FLOODING WOULD GENERALLY SUBSIDE WITHOUT ADDITIONAL RAINFALL. HOWEVER...ADDITIONAL RAINFALL IS EXPECTED TODAY AND TONIGHT...WITH HEAVY RAIN POSSIBLE ESPECIALLY IN NORTHWEST IOWA. THE ADDITIONAL RAINFALL COULD AFFECT THE RIVERS. HEAVY RAIN FROM THUNDERSTORMS COULD CAUSE FLASH FLOODING TODAY AND TONIGHT...MAINLY IN NORTHWEST IOWA AND IN PART OF SOUTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SPOTTY THUNDERSTORMS ARE EXPECTED THURSDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY EARLY THIS MORNING IN SOUTHEAST SOUTH DAKOTA NORTH OF INTERSTATE 90...AND LIKELY IN NORTHWEST IOWA AFTER 400 PM. OTHERWISE...SPOTTER ACTIVATION WILL BE POSSIBLE WITH ANY STORMS OVER THE AREA TODAY AND EARLY TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM HAIL 7 NNE IROQUOIS 44.46N 97.80W
06/11/2008 M0.75 INCH KINGSBURY SD TRAINED SPOTTER
&&
CJANSENThe Sioux Falls radar (KFSD), 75 km away, was scanning. The volume nearest the first event began at 11:17 UTC.
5 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds blew down tree branches and power lines.
Thunderstorm winds blew down tree branches and power lines, and blew a swing set into a house. The damaging winds were accompanied by small hail.
Thunderstorm winds caused tree damage, including several branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118175, 118176, 118177, 118178, 118179.